Tennessee, 2023

Damaging Winds in Tennessee, July 1, 2023

July 1, 2023 · NWS MRX · 3 events in 2 counties and zones

A mesoscale convective system brings scattered damaging winds to the southern Tennessee Valley in East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A mesoscale convective system brings scattered damaging winds to the southern Tennessee Valley in East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 1:37 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 1, 1:37 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
337 PM EDT Sat Jul 1 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 240 PM EDT Sat Jul 1 2023

Key Messages:

1. Isolated damaging winds and marginal hail potential across the
Plateau and southern half of the Tennessee valley through early
this evening.

2. More widespread severe storms with damaging winds and hail
possible for late Sunday and evening.

Discussion:

Through this Evening, a thunderstorm complex associated with a
weak short-wave riding on top of the upper ridge. MLCAPES are
between 2000-2500 over much of the current severe thunderstorm
watch. Main concern is damaging winds as DCAPES are between
1200-1300. Hail CAPES are 600-700 but high freezing levels will
limit hail production but will help with potential of strong
downbursts winds.

Isolated damaging winds and marginal hail possible across the
Plateau, southern half of the Tennessee valley, and Cherokee and
Clay counties through early evening.

For tonight, latest HREF and HRRR suggests a break in the
convection. Where rain occurs, patchy fog is possible overnight.

For Sunday, an upper trough moves across the mid-west into the
Ohio valley. A 60-70kts upper jet core will move across the Ohio
valley placing the lower Ohio valley and upper Tennessee valley
under the favored right entrance region of the jet. The upper jet
also strengthens the 850mb jet to 25-30kts by late in the day.

The jet dynamics will increase the forcing along a surface trough
across Kentucky into middle Tennessee in the late afternoon.
Models show a fairly unstable environment along and ahead of this
boundary with MLCAPES of 2500-3000. HREF shows mean CAPES of 2500
as well.

The wind field will also provide some organization to the
convection with effective shear up to 25-30kts. DCAPES are once
again quite high with values of 1200+ due to mid-level dry air.
Model soundings also show mid- level lapse rates of 6.5 to 7
degrees. Decent mid- level lapse rates and effective shear will
help support better hail residence time and hail growth.

Greater coverage and intensity of severe storms are expected late
in the day Sunday. SPC currently has the entire area under a
slight risk.

HREF shows PWs of 1.4 inches. Flash flood potential is marginal
but will need to watch for any training of cells.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 240 PM EDT Sat Jul 1 2023

Key Messages:

1. Showers and thunderstorms will be numerous Sunday night into
Monday with a weak cold front moving through. Then more scattered
convective activity for a few days before another weak front
approaches Friday. Strong storms possible Monday in southern parts
of the area. Daytime heating each day may produce isolated strong
storms through Thursday.

2. Temperatures close to seasonal normals expected Monday through
Thursday, then slightly cooler Friday and Saturday with more cloud
cover, more precipitation and weak front.

3. An upper trough moving into Great Lakes and Ohio Valley Thursday
into Friday will bring a front into the eastern Tennessee Valley
mainly Friday and Friday night. There will be an increased chance of
thunderstorms and these may become strong to possibly severe.

Discussion:

Upper trough moving into the Great Lakes and Ohio Valley will move a
weak cold front this way Sunday night and Monday. The front stalls
or gets hung up over southern Tennessee Monday night into Tuesday
and then gradually dissipates Tuesday and Tuesday night. As the
first front weakens Tuesday night, weak high pressure builds in at
the surface and aloft by mid week and convection becomes more
diurnal. Thursday a new front approaches the Ohio Valley and this
front, ahead of another trough moves into the eastern Tennessee
Valley region Friday. Rain chances become likely with showers and
thunderstorms Thursday night or early Friday. Friday night and early
Saturday the front will move slowly through and should be in North
Carolina by later in the day Saturday. The GFS is faster with the
front and deeper with the trough so Saturday may be dry if this
model is more correct. Rainfall amounts each day will vary widely
depending on where storms develop but will average around 0.25 to
0.50 inch Sunday evening to monday evening with localized higher
amounts that may produce localized flooding. For Monday evening the
to Tuesday evening the rainfall amounts should be lower. Amounts for
the 5 day period ending Thursday at 12Z are forecast to be 1 to 2
inches but much of that should come in the first 2 days ending
Monday evening.

&&

.AVIATION...
(18Z TAFS)
Issued at 1259 PM EDT Sat Jul 1 2023

SPC just issued a severe thunderstorm watch for the southern
Plateau, southeast Tennessee, and Cherokee and Clay counties of
North Carolina. A short-wave riding on top of the upper level
ridge along with plenty of instability across western/middle
Tennessee has produced a thunderstorm complex there. Latest radar
shows this area of storms racing east and will move into the CHA
area around 21-22Z and possibly TYS 22-23Z.

The main question is coverage and intensity of the storms. A
minimum surface theta-e/instability lies across the Plateau
counties. How much of this airmass will moisten/destabilze ahead
of this complex.

Besides the storms, MVFR conditions due to fog/low-clouds are
possible at all TAF sites due to recent rains but confidence is
too low to include at this time.

Confidence is also low on timing of next wave of storms for
Sunday. These small scale short-waves are not being handled well
by the models.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  95  72  90 /  30  50  50  60
Knoxville McGhee Tyson Airport, TN  72  92  71  87 /  40  50  60  40
Oak Ridge, TN                       71  91  70  87 /  40  60  70  40
Tri Cities Airport, TN              68  89  68  85 /  30  50  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DH
LONG TERM....TD
AVIATION...DH
Hazardous weather outlook, Jul 1, 12:39 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
239 PM EDT Sat Jul 1 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
239 PM EDT Sat Jul 1 2023 /139 PM CDT Sat Jul 1 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms this afternoon and evening may be
strong to severe. Damaging winds and hail will the main threats
with any storms that develop. Heat indices in the southern
Plateau, central valley and southern valley could exceed 100 this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and storms are expected again late Sunday. Some storms
could become strong to severe, with damaging winds and hail being
the main threats.

It will continue to be hot Sunday with afternoon heat indices
reaching or exceeding 100 primarily across portions of the
southern and central Tennessee Valley Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
again Sunday.

TD/DH

In the hours before

Local storm report, Jul 1, 8:58 AM CST, 5 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
1058 AM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     Tstm Wnd Dmg     3 W Coeburn             36.94N 82.52W
07/01/2023                   Wise               VA   Public

            A few trees down.

&&

DH
Local storm report, Jul 1, 11:11 AM CST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
111 PM EDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     Tstm Wnd Dmg     2 NNE Bristol Va        36.64N 82.16W
07/01/2023                   Washington         VA   Law Enforcement

            Trees down at the intersection of Oak Grove
            Road, and Superior lane. One tree blocking
            the roadway.

&&
Special weather statement, Jul 1, 1:40 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
240 PM CDT Sat Jul 1 2023

TNZ098-012030-
Marion TN-
240 PM CDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of Marion County
through 330 PM CDT...

At 240 PM CDT, Doppler radar was tracking strong thunderstorms 9
miles south of Sewanee, or 12 miles northwest of Bridgeport, moving
east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Powells Crossroads, Orme,
Martin Springs, Haletown (guild), Hicks Gap State Park and Sequatchie
Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east Tennessee.

&&

LAT...LON 3516 8586 3522 8540 3504 8541 3500 8543
      3498 8548 3499 8586
TIME...MOT...LOC 1940Z 271DEG 29KT 3507 8589

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Jul 1, 1:42 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
342 PM EDT Sat Jul 1 2023

VAZ001-002-005-012030-
Scott VA-Wise VA-Lee VA-
342 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of east central Lee,
Scott and southwestern Wise Counties through 430 PM EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Big Stone Gap, or 15 miles southwest of Norton, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gate City, Big Stone Gap, Weber City, Mount Carmel, Appalachia,
Nickelsville, Dungannon, Duffield, Clinchport and Jasper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 8239 3680 8236 3679 8237 3659 8258
      3659 8269 3671 8298 3692 8278
TIME...MOT...LOC 1942Z 291DEG 30KT 3678 8283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DGS
Special weather statement, Jul 1, 2:00 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Morristown TN
400 PM EDT Sat Jul 1 2023

TNZ081-082-099-012045-
Sequatchie TN-Bledsoe TN-Hamilton TN-
400 PM EDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of Sequatchie,
southwestern Bledsoe and northeastern Hamilton Counties through 445
PM EDT/345 PM CDT/...

At 400 PM EDT/300 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northwest of Dunlap, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dunlap, Soddy-Daisy, Lakesite, Sale Creek, Flat Top Mountain, North
Chickamauga Creek Gorge, Palio, Mowbray Mountain, Shady Grove and
Cagle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT/800 PM
CDT/ for east Tennessee.

&&

LAT...LON 3518 8515 3537 8550 3541 8549 3541 8551
      3542 8551 3543 8554 3546 8554 3553 8550
      3544 8511 3543 8510 3543 8506 3541 8502
      3540 8503 3538 8503
TIME...MOT...LOC 2000Z 295DEG 29KT 3546 8546

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan

The radar

The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
July 1, 2:15 PM CST
Where
Sequatchie County, 0.69 mi S of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.370, -85.380

Trees and powerlines blown down across the county by severe thunderstorm wind gusts.

Thunderstorm Wind, Hamilton

When
July 1, 3:30 PM EST
Where
Hamilton County, 1.78 mi NE of Rathburn
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
35.300, -85.150

Tree blown down by severe thunderstorm winds and struck a family swimming at a local park. One seriously injured and transported to hospital.

Thunderstorm Wind, Hamilton

When
July 1, 3:40 PM EST
Where
Hamilton County, 0.69 mi S of Chickamauga
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.060, -85.250

Trees and powerlines were blown down across the county by severe thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105383, 1105387, 1105388.